Illinois, 2008

Tornado and Hail in Illinois, June 26 to 27, 2008

June 26 to 27, 2008 · NWS PAH · 15 events in 8 counties and zones

A squall line containing several embedded bow echo structures moved eastward across southern Illinois. These bow echoes moved east-northeast around 45 mph, producing swaths of wind damage and isolated large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$141,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A squall line containing several embedded bow echo structures moved eastward across southern Illinois. These bow echoes moved east-northeast around 45 mph, producing swaths of wind damage and isolated large hail. These storms were associated with a 500 mb short wave trough moving east across the mid Mississippi Valley. Sufficient moisture and instability ahead of the line, coupled with strengthening winds aloft, supported forward propagation of the line into Indiana. On the evening prior to this outbreak, an isolated severe storm occurred over White County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 26, 11:56 AM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 11:56 AM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT THU JUN 26 2008

.DISCUSSION...
ANY CONVECTIVE ACTIVITY IN THE NEAR TERM WILL BE ISOLD OR WIDELY
SCT IN NATURE AND DIURNALLY BASED...SO MAINTAINING 20 POPS OR SO
TO ACCOUNT FOR THEIR POSSIBILITY...ALTHOUGH CURRENT RADAR PICS
SHOW MOST DEVELOPMENT IS TO OUR EAST AND WEST. IF THIS DRIER
APPROACH HOLDS TRUE THAT WOULD GIVE MORE WEIGHT TO THE DRIER
GFS...BUT BOTH GFS/NAM SAG A FRONTAL BOUNDARY SOUTH LATE FRIDAY
NIGHT...WHICH YIELDS A SLGT RISK THAT COMES A KNOCKING ON OUR NRN
DOORSTEP. THE SLIGHT RISK THEN TRANSLATES SOUTH ACROSS FA W/FROPA
SAT AND SIMILARLY WE WILL GRADUALLY INCREASE POPS TO/NEAR THEIR
PEAK WITH/ALONG THE FRONT FROM LATE FRI NIGHT-SAT-EARLY SAT NIGHT.
2NDARY UPPER TROF PASSAGE MIGHT LINGER AN OVERNIGHT SAT NIGHT POP
AS WELL. THE TRENDING OF THE 12Z GFS/NAM IS SLIGHTLY SLOWER THAN
PREVIOUS RUNS SO THAT SHOULD BE PAID ATTENTION TO NEXT RUN IN CASE
IT ENDS UP BEING SAT-SUN VERSUS LATE FRI NIGHT-SAT...BUT FOR NOW
WE GO W/FROPA AND BRING BACK DRY WEATHER BY SUN.

THAT ESTABLISHES DRIER/SLIGHTLY COOLER PATTERN FOR MEDIUM TO LONG
RANGE DAYS 4-8 (SUN-THU). THE GFS YIELDS STRONG NLYS-NWLYS THAT
DRAG DRIER/COOLER AIR ACROSS QUAD STATE THRU TUE/INTO WED...WHICH
SHOULD PRODUCE NR/SLIGHTLY BELOW CLIMATOLOGICAL NORMS FOR LATE JUNE
HIGHS/LOWS. THEN SOME AIR MASS MODIFYING LATER IN THE MID-LATE
WEEK WILL SPELL A SLIGHT REBOUND IN TEMPS/HUMIDITIES...CLOSER TO
SEASONAL NORMS. THU-FRI MIGHT SEE RETURN TO A DIURNAL POP BUT
WERE LAYING OFF FOR NOW.

THE MODELS MOS VARIES FROM THE COOLER/WETTER MET TO THE
DRIER/HOTTER MAV. THE FWC OFFERS A COMPROMISING LEAN TOWARD THE
MAV AND MIGHT BE OUR PREFERRED ROUTE...OR CLOSE TO IT...FOR THE
SHORT RANGE. FIND WE TWEEKED SLIGHTLY COOLER THAN HPC TOWARD GFS
BASED MEX MOS INTO THE LONG RANGE GIVEN ITS RUN-RUN SUCCESSIONS
SUGGESTING THE SAME.

&&

.AVIATION...
THIS DISCUSSION WILL BE MORE CONDITIONAL...ESPECIALLY FOR THE TIME
PERIOD FROM 18Z THROUGH 24Z TODAY /THURSDAY/...AS ANY SIGNIFICANT
COVERAGE OF CUMULUS OR SCATTERED SHOWER/THUNDERSTORM ACTIVITY HAS
YET TO DEVELOP OVER THE TAF SITES WITHIN THE WFO PAH FORECAST AREA.

HOWEVER...FOR THE KPAH AND KCGI TAF SITES...I ANTICIPATE SCATTERED
CUMULUS DEVELOPMENT NO LATER THAN 19Z...MAINLY IN THE 3-4KFT AGL
LEVEL. FROM 19Z THROUGH 23Z...I FURTHER ANTICIPATE SOME ISOLATED TO
SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. SINCE THIS
DEVELOPMENT IS SOMEWHAT CONDITIONAL ON THE POSITION OF A MID/UPPER
LEVEL TROUGH PASSAGE AND INTERSECTION WITH LOW LEVEL INSTABILITY...I
HAVE CURRENTLY LIMITED THE KCGI/KPAH TAF SITES TO VICINITY
THUNDERSTORM MENTION AND A BROKEN 5-6KFT AGL CLOUD DECK WITH
BUILDING CB MENTION. MOST OF THIS ACTIVITY SHOULD BE DIURNAL AND
THIN OUT BY 01Z FRIDAY. AFTER THAT TIME...INTRODUCE SCATTERED CLOUD
DECKS BETWEEN ROUGHLY 2.5-4.5KFT AGL...WITH A BROKEN MID DECK
BETWEEN 7-10KFT DURING THE OVERNIGHT HOURS. BY FRIDAY MORNING...I BRING
BACK A SCATTERED 4KFT AGL DECK...WITH MINOR GUSTS ASSOCIATED WITH
THE TURNING OVER OF THE NOCTURNAL INVERSION.

A SIMILAR PATTERN IS EXPECTED WITH THE KEVV/KOWB TAF SITES...BUT
WITHOUT ANY MENTION OF NEARBY CONVECTIVE ACTIVITY. THE CHANCE FOR
SHOWERS AND THUNDERSTORMS MAY HAVE TO BE MONITORED IN AND NEAR THE
KOWB TAF SITE TODAY...AT LEAST THROUGH 23Z FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 26, 1:42 PM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT THU JUN 26 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
242 PM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE. NO WIDESPREAD SEVERE WEATHER
IS ANTICIPATED AT THIS TIME. THE MAIN THREAT WILL BE LOCALLY HEAVY
RAIN AND LIGHTNING.

FLOODING WILL CONTINUE ON THE MISSISSIPPI AND BIG MUDDY RIVERS...
INCLUDING MODERATE FLOODING ON PARTS OF THE MISSISSIPPI RIVER.
REFER TO THE LATEST WARNINGS AND STATEMENTS FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SATURDAY NIGHT.
A COLD FRONT WILL MOVE ACROSS THE REGION ON SATURDAY AND OFFER
THE BEST CHANCES FOR STORMS...INCLUDING STRONG STORMS...SATURDAY
AFTERNOON OR EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS
SATURDAY...WITH THE MAIN THREATS LIKELY DAMAGING WINDS OR LARGE
HAIL...IN ADDITION TO A HEAVY RAIN AND LIGHTNING THREAT.

FLOODING WILL CONTINUE ON SOME AREA RIVERS. REFER TO THE LATEST
WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED SOMETIME SATURDAY.

In the hours before

Special weather statement, Jun 26, 3:04 PM CST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT THU JUN 26 2008

ILZ091-INZ086>088-KYZ010-014-015-018>020-262215-
HARDIN-VANDERBURGH-WARRICK-SPENCER-CRITTENDEN-UNION KY-WEBSTER-
HENDERSON-DAVIESS-MCLEAN-
INCLUDING THE CITIES OF...ELIZABETHTOWN...EVANSVILLE...
BOONVILLE...ROCKPORT...MARION...MORGANFIELD...DIXON...HENDERSON...
OWENSBORO...CALHOUN
404 PM CDT THU JUN 26 2008

...VERY STRONG THUNDERSTORMS MOVING SOUTHEAST ACROSS THE OHIO RIVER...

AT 400 PM...A BROKEN LINE OF VERY STRONG THUNDERSTORMS WAS MOVING
SLOWLY SOUTHEAST ACROSS THE OHIO RIVER IN SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY. THESE STORMS WILL CONTINUE TO SINK SOUTHEAST
DURING THE LATE AFTERNOON...AND WILL AFFECT LOCATIONS FROM NEAR
UNIONTOWN KENTUCKY...TO HENDRESON KENTUCKY...TO OWENSBORO KENTUCKY
AND SANTA CLAUS INDIANA BY AROUND 5 PM. EXPECT STRONG GUSTY WINDS
OF 40 TO 50 MPH...PEA TO HALF INCH SIZED HAIL AND FREQUENT DEADLY
LIGHTNING WITH THIS LINE OF THUNDERSTORMS. ALSO...MOTORISTS SHOULD
BE PREPARED FOR RAPIDLY REDUCED VISIBILITIES AND PONDING OF WATER
ON ROADWAYS.
Local storm report, Jun 26, 4:59 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     TSTM WND DMG     HENDERSON               37.84N 87.58W
06/26/2008                   HENDERSON          KY   LAW ENFORCEMENT

            ONE TREE DOWN ON ELM STREET IN THE CITY OF HENDERSON.

&&

SMITH
Local storm report, Jun 26, 5:10 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
610 PM CDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     TSTM WND DMG     HENDERSON               37.84N 87.58W
06/26/2008                   HENDERSON          KY   LAW ENFORCEMENT

            ONE TREE DOWN ON ELM STREET IN THE CITY OF HENDERSON.
            EVENT CORRECTED FOR TIME OF DAMAGE.

&&

SMITH

The radar

The Evansville,IN radar (KVWX), 56 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 1 heavy rain, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, White

When
June 26, 6:15 PM CST
Where
White County, 2 mi W of New Haven
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.900, -88.167

Trees were blown down on Route 141. Police and highway workers rerouted traffic around the area.

Heavy Rain, White

When
June 26, 6:20 PM CST to 8:00 PM CST
Where
White County, 2 mi W of New Haven
Reported by
Newspaper
Coordinates
37.900, -88.167

A portion of Highway 141 was flooded. Traffic was detoured around the flooded section.

Funnel Cloud, Jefferson

When
June 27, 4:35 PM CST to 4:45 PM CST
Where
Jefferson County, 2 mi NW of Mt Vernon to 4 mi ESE of Mt Vernon
Reported by
Trained Spotter
Coordinates
38.340, -88.926

A supercell thunderstorm produced a funnel cloud that passed over the city of Mount Vernon from northwest to southeast. The funnel cloud was photographed at several points during its lifespan. Witnesses reported pronounced rotation. Shortly before the funnel briefly touched down, it was observed by a spotter from the junction of Interstates 64 and 57 looking east.

Hail, Jefferson

When
June 27, 4:59 PM CST
Where
Jefferson County, 2 mi N of Mt Vernon
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
38.349, -88.900

Tornado, Jefferson

When
June 27, 4:59 PM CST to 5:00 PM CST
Where
Jefferson County, 5 mi E of Mt Vernon to 5.2 mi E of Mt Vernon
Rating
EF0
Path length
0.2 mi
Path width
30 yd
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
38.320, -88.808

The funnel cloud which was observed over Mount Vernon briefly touched down several miles east of town. Trained witnesses reported very pronounced rotation with the funnel cloud. The funnel was photographed at or very close to the ground, but trees obscured the possible touchdown point. There was minimal damage, with the exception of a downed power pole and a tree. Maximum wind speeds were estimated around 70 mph.

Thunderstorm Wind, Perry

When
June 27, 5:00 PM CST
Where
Perry County, 1 mi N of Du Quoin to 1 mi E of Du Quoin
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.035, -89.230

On the north edge of Du Quoin, a state trooper reported trees were blown down by winds of at least 70 mph. Just east of town, a metal barn was destroyed. Debris from the 120 by 80 foot barn was spread one-half to one mile across a field.

Hail, Perry

When
June 27, 5:05 PM CST
Where
Perry County, Du Quoin
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.020, -89.230

Thunderstorm Wind, Perry

When
June 27, 5:05 PM CST
Where
Perry County, 3 mi NE of Du Quoin
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.051, -89.191

Numerous trees and power lines were down. A large barn was moved off its foundation. There was shingle damage to a residence.

Thunderstorm Wind, Jefferson

When
June 27, 5:10 PM CST
Where
Jefferson County, Ina
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.150, -88.900

A greenhouse was blown into a cornfield near Rend Lake College.

Thunderstorm Wind, Jackson

When
June 27, 5:15 PM CST to 5:25 PM CST
Where
Jackson County, 1.38 mi S of Carbondale to 4 mi S of Carbondale
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.700, -89.220

Trees were blown down, mostly south of downtown Carbondale. Several small trees were down on the Southern Illinois University campus. A couple of roads were blocked two to four miles south of Carbondale, including Old U.S. 51. Elsewhere in the area, a roof was damaged, a tree was down, and canoes were thrown 100 feet.

Thunderstorm Wind, Franklin

When
June 27, 5:20 PM CST to 5:30 PM CST
Where
Franklin County, 1.38 mi N of Benton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS Employee
Coordinates
38.020, -88.920

An off-duty NWS meteorologist reported several large trees were down, blocking Route 37.

Thunderstorm Wind, Wayne

When
June 27, 5:35 PM CST
Where
Wayne County, 5 mi S of Fairfield
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.308, -88.370

Two trees were down across U.S. Highway 45.

Thunderstorm Wind, Wabash

When
June 27, 6:03 PM CST
Where
Wabash County, 7 mi W of Mt Carmel
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.420, -87.899

The 70 mph wind gust was estimated by spotters and relayed through emergency management.

Thunderstorm Wind, White

When
June 27, 6:04 PM CST
Where
White County, 2 mi W of Grayville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.270, -88.037

Trees were damaged at the homes of at least three residences.

Thunderstorm Wind, Saline

When
June 27, 6:05 PM CST
Where
Saline County, Harrisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.730, -88.550

A few trees and power lines were down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112428, 112433, 102236, 102235, 112200, 102234, 102238, 102239, 102237, 102240, 102241, 102255, 102242, 112434, 102243.